Alert archive / Iowa / Fire Weather Watches in 2012

Fire Weather Watch 21, NWS Sioux Falls, SD

October 7, 2012

NWS Sioux Falls, SD issued this fire weather watch at Oct 7, 2012, 2:35 PM CDT. It took effect at Oct 8, 2012, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 7, 2012, 2:35 PM CDT (19:35 UTC)
In effect from
Oct 8, 2012, 12:00 PM CDT
Expired
Oct 8, 2012, 3:14 AM CDT
In force
Issued by
NWS Sioux Falls, SD

The text

As transmitted, in the capitals the NWS used until 2016.

240 
WWUS83 KFSD 071935
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT SUN OCT 7 2012

...FIRE WEATHER WATCH FOR SOUTHWEST MINNESOTA AND MUCH OF
NORTHWEST IOWA FOR LOW HUMIDITY AND STRONG WINDS MONDAY AFTERNOON...

...FIRE WEATHER CONDITIONS MAY ALSO BE VERY POOR IN THE YANKTON...
SIOUX FALLS AND SIOUX CITY AREAS MONDAY AFTERNOON...

.WINDS WILL FAVOR A SOUTHWEST DIRECTION ON MONDAY AHEAD OF A COLD
FRONT...WITH SUSTAINED WINDS AROUND 20 MPH VERY LIKELY IN THE
WATCH AREA. IN ADDITION...WINDS IN THE LOWER ATMOSPHERE JUST ABOVE
THE SURFACE ARE AVERAGING 30 TO 35 MPH MONDAY AFTERNOON...WHICH
STRONGLY SUGGEST THAT FREQUENT GUSTS OF THE SAME MAGNITUDE WILL
OCCUR. COUPLED WITH THE WINDS...MINIMUM HUMIDITY VALUES OF 17 TO
22 PERCENT WILL BE COMMON SOUTH OF A SLAYTON MINNESOTA TO WINDOM
MINNESOTA LINE...WITH VALUES A BIT HIGHER AT MARSHALL. HOWEVER THE
WINDS MAY BE STRONGER AT MARSHALL THAN OTHER LOCATIONS. THEREFORE
DANGEROUS WILDFIRE CONDITIONS COULD OCCUR ON MONDAY AS VEGETATION
IS EXTREMELY DRY. ELSEWHERE OUTSIDE THE WATCH AREA...THE WINDS
LOOK A LITTLE BELOW RED FLAG CRITERIA...OR THE HUMIDITY VALUES
LOOK A BIT HIGH AT THIS TIME. HOWEVER THIS MAY CHANGE AND WE
ADVISE TO KEEP POSTED TO THE LATEST HEADLINES. EVEN OUTSIDE THE
CURRENT WATCH AREA...FIRE CONDITIONS WILL BE VERY ELEVATED ACROSS
OUR ENTIRE FORECAST AREA ON MONDAY. ALTHOUGH SEVERAL DAYS OUT...SOME
RELIEF MAY OCCUR NEXT WEEKEND IN THE FORM OF BENEFICIAL RAIN.

IAZ301-MNZ900-080345-
/O.NEW.KFSD.FW.A.0021.121008T1700Z-121009T0000Z/
IOWA GREAT LAKES/ROCK AND LITTLE SIOUX BASINS-SOUTHWEST MINNESOTA-
235 PM CDT SUN OCT 7 2012

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 301 AND 900...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FIRE
WEATHER WATCH FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING.

* AFFECTED AREA...IN IOWA...FIRE WEATHER ZONE 301. IN MINNESOTA...
  FIRE WEATHER ZONE 900. THESE AREAS INCLUDE ALL OF SOUTHWEST
  MINNESOTA...THE IOWA GREAT LAKES REGION...SPENCER AND STORM LAKE IN
  NORTHWEST IOWA.

* WINDS...WEST TO SOUTHWEST 18 TO 23 MPH WITH GUSTS UP 35 MPH.

* RELATIVE HUMIDITY...17 TO 22 PERCENT.

* IMPACTS...FAST MOVING AND INTENSE GRASSLAND FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
MAY OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$
1 follow-up statement
753 
WWUS83 KFSD 080814
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 AM CDT MON OCT 8 2012

...RED FLAG WARNING THIS AFTERNOON FOR ALL OF SOUTHWEST
MINNESOTA...NORTHWEST IOWA...NORTHEAST NEBRASKA AND PART OF
SOUTHEAST SOUTH DAKOTA...

.GUSTY SOUTHWEST WINDS OF 15 TO 30 MPH...WITH GUSTS TO 35 MPH WILL
DEVELOP BY LATE MORNING AHEAD OF A COLD FRONT...GRADUALLY SHIFTING
TO THE WEST IN THE AFTERNOON. RELATIVE HUMIDITY WILL DROP TO NEAR
20 PERCENT. THESE CONDITIONS COMBINED WITH THE VERY DRY VEGETATION
WILL PRODUCE DANGEROUS WILDFIRE CONDITIONS DURING THE AFTERNOON
HOURS. 

IAZ301-MNZ900-081615-
/O.UPG.KFSD.FW.A.0021.121008T1700Z-121009T0000Z/
/O.NEW.KFSD.FW.W.0026.121008T1700Z-121009T0000Z/
IOWA GREAT LAKES/ROCK AND LITTLE SIOUX BASINS-SOUTHWEST MINNESOTA-
314 AM CDT MON OCT 8 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
301 AND 900...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 7 PM CDT THIS EVENING. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN IOWA...FIRE WEATHER ZONE 301. IN 
  MINNESOTA... FIRE WEATHER ZONE 900.

* WINDS...SOUTHWEST INCREASING TO 15 TO 30 MPH WITH GUSTS UP TO 35
  MPH.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* IMPACTS...FAST MOVING AND INTENSE GRASSLAND FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION
OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

IAZ300-NEZ249-SDZ258-081615-
/O.NEW.KFSD.FW.W.0026.121008T1700Z-121009T0000Z/
NORTHERN LOESS HILLS AND FLOYD RIVER BASIN-
EXTREME NORTHEAST NEBRASKA-
LOWER JAMES RIVER TO LOWER BIG SIOUX RIVER VALLEY-
314 AM CDT MON OCT 8 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
249...258 AND 300...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN IOWA...FIRE WEATHER ZONE 300. IN NEBRASKA...
   FIRE WEATHER ZONE 249. IN SOUTH DAKOTA...FIRE WEATHER ZONE 
  258.

* WINDS...SOUTHWEST INCREASING TO 15 TO 30 MPH WITH GUSTS UP TO 35
  MPH SHIFTING TO THE WEST DURING THE AFTERNOON..

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* IMPACTS...FAST MOVING AND INTENSE GRASSLAND FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION
OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this fire weather watch went out at Oct 7, 12:30 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 7, 12:30 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1230 PM CDT SUN OCT 7 2012

.DISCUSSION.../ISSUED AT 1052 AM CDT/
NO UPDATES NEEDED TO GOING FORECAST. ONLY TWEAKED DOWN SKY COVER A
BIT TO GO MOSTLY SUNNY INSTEAD OF PARTLY CLOUDY. BUT OTHERWISE
EVERYTHING ELSE IS ON TARGET.

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
VFR CONDITIONS THROUGH THE TAF PERIOD.

&&

.PREV DISCUSSION.../ISSUED AT 1010 PM CDT/
SURFACE HIGH PRESSURE ACROSS THE CENTRAL PLAINS WILL CONTINUE TO
SHIFT SOUTH AND EAST.  THIS WILL ALLOW SOUTHWEST WINDS TO DEVELOP
TODAY AND CONTINUE TO INCREASE EVEN FURTHER ON MONDAY AHEAD OF A
COLD FRONT THAT WILL MOVE THROUGH THE REGION.  THE MAJOR HIGHLIGHT
OVER THE NEXT FEW DAYS WILL BE FIRE WEATHER CONDITIONS WITH DRY
CONDITIONS CONTINUING.  AS MIXING ENSUES TODAY...DEW POINTS SHOULD
CREEP DOWNWARD THROUGH THE AFTERNOON HOURS RESULTING IN RH VALUES
NEAR 20 PERCENT.  WITH WINDS ALOFT IN THE 15-20 KNOT RANGE IN THE
MIXED LAYER WINDS WILL LIKELY BE A LITTLE LIGHT FOR RED FLAG
CONDITIONS.  MUCH BETTER POTENTIAL FOR FIRE WEATHER HIGHLIGHTS AS
WINDS IN THE MIXED LAYER INCREASE TO 25 TO 30 KNOTS.  THIS COMBINED
WITH LOW RELATIVE HUMIDITIES OF 20-25 PERCENT WILL CREATE EXTREME
FIRE WEATHER CONDITIONS ESPECIALLY ACROSS NORTHWEST IOWA INTO
SOUTHWEST MINNESOTA.

LITTLE TO DISCUSS MID WEEK WEATHERWISE WITH ANOTHER WEAK COLD FRONT
MOVING THROUGH THE AREA ON WEDNESDAY.  AHEAD OF THE
FRONT...TEMPERATURES WILL WARM TO NEAR OR JUST ABOVE SEASONAL NORMS.

ATTENDANT LOW FRONT THE REX BLOCK CURRENTLY OFF THE WEST COAST IS
EXPECTED TO MOVE ONSHORE MID WEEK AND LIFT NORTHEAST INTO THE PLAINS
THIS WEEKEND. MODEL TIMING IS SOMEWHAT INCONSISTENT WITH THIS
FEATURE...WITH THE ECMWF/UKMET AND CANADIAN OFFERING FASTER
SOLUTIONS THAN THE GFS. HAVE LEFT TIMING OF POPS ALONE...BUT HAVE
MASSAGED INHERITED LIKELY POPS BACK INTO THE CHANCE RANGE WITH
UNCERTAINTY.

&&

.FIRE WEATHER...
DRY WEATHER AND VEGETATION MAY POSE AN ELEVATED FIRE DANGER SUNDAY
AND MONDAY AND COULD PUSH CONDITIONS INTO RED FLAG TERRITORY FOR
MONDAY IF CURRENT PROJECTED STRONG WSW WINDS FOR MONDAY DEVELOP.
AFTER COORDINATION WILL HOLD OFF ON WATCH FOR NOW BUT WILL REVISIT
SUNDAY DAYTIME. STILL QUITE DRY AROUND THE AREA.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Oct 7, 4:43 AM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 AM CDT SUN OCT 07 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
443 AM CDT SUN OCT 07 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER...
THE FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY THIS
AFTERNOON OVER PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED ON MONDAY
AS SOUTHWEST INCREASE INTO THE 20 TO 30 MPH RANGE AHEAD OF A DRY
COLD FRONT MOVING THROUGH THE AREA. WITH RELATIVE HUMIDITIES
EXPECTED TO FALL TO NEAR 20 PERCENT...RED FLAG CONDITIONS ARE
POSSIBLE ACROSS PORTIONS OF NORTHWEST IOWA INTO SOUTHWEST
MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Fire Weather Watches in Iowa, 2012Fire Weather Watches in Minnesota, 2012Every fire weather watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.